Virginia, 2018

Flooding in Virginia, August 18, 2018

August 18, 2018 · NWS LWX · 3 events in 1 county or zone

A weak cold front moved into the area on the 18th. Warm and humid air ahead of the boundary led to the development of showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak cold front moved into the area on the 18th. Warm and humid air ahead of the boundary led to the development of showers and thunderstorms. Locally heavy rain caused some flooding in Shenandoah County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 18, 1:25 PM EST, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 18, 1:25 PM EST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
225 PM EDT Sat Aug 18 2018

.SYNOPSIS...
A cold front will gradually cross the region tonight into
Sunday. High pressure will build to the northeast Monday before
low pressure passes northwest of the area toward the middle of
next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
Surface cold front has reached far northwestern WV and is
cutting diagonally across PA at present as it continues moving
southeast. Aloft, positively oriented shortwave trough is
pushing southeast just behind the front, with a leading
shortwave across western VA preceeding it.

High clouds with the ongoing precip associated with the leading
shortwave have helped to keep CAPE limited so far today, but
enough sun has filtered through to provide some mixed layer
values in the 1000-1500 range. Shear is notably weaker than
yesterday, however, with values generally less than 20 knots at
all levels. If enough sun allow sfor greater CAPE to develop, an
isolated severe storm still can't be ruled out, but the odds
look lower than yesterday. In addition, PW's are not far from 2
inches, so if any storm training could occur, flooding might be
an issue, but at this time storm motion appears to keeping
things moving, a favorable situation for limiting the threat.
Thus, no watches at present, though an isolated threat remains.

Front should slowly push southeast across the region tonight,
accompanied by the showers and storms this evening. After the
front passes, expect precip to dwindle, though lingering upper
level energy with the trough aloft could allow a few showers to
continue. Lows will be in the 60s to near 70.

On Sunday, the front settles to the south, with high pressure
trying to slowly build in from the northeast. A wedge will start
to form east of the mountains, but with lingering upper level
energy as the trough passes, some showers or perhaps an
isolated t-storm could still form. Highs will be cooler behind
the front, staying in the lower 80s for the most part.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Wedge looks to strengthen Sunday night into early Monday as high
passes north, so low clouds and perhaps a shower or some drizzle
can occur. Later Monday, drizzle should end and clouds likely
lift a bit east of the mountains, but near the mountains
themselves, some showers or perhaps a stray t-storm are possible
with the upslope flow. Lows Sunday night will be mainly in the
60s, with highs again mostly in the lower 80s on Monday.

Front starts to push back north as a warm front on Monday night,
with continued chance of showers, mainly in the mountains. Lows
will again be mostly in the 60s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
On Tuesday, a mid-upper level trough will track from the
Central Mississippi Valley toward the Great Lakes. A surface low
associated with the aforementioned mid-upper level system is
forecast to strengthen as it tracks from near Chicago Tuesday
morning, to just north of Lake Ontario by Wednesday morning.
Southerly flow ahead of the unseasonably strong system will
transport a moisture rich airmass into our area, with
precipitable water values climbing to well in excess of two
inches. The mid-upper level wind field will also start to
strengthen as the system approaches. Most model guidance
suggests 0-6 km shear values around 30-35 kts Tuesday afternoon,
which when coupled with around 1000 J/kg of MLCAPE could
facilitate the development of some stronger storms. Poor mid-
level lapse rates and high levels of cloud cover are potential
limiting factors. Forcing for ascent out ahead of the mid-level
trough will be appreciable, so showers and storms look to be a
good bet Tuesday afternoon and evening. Although the system
looks to be quite progressive, there could also potentially be a
low-end flash flood threat given the very high precipitable
water values and strong forcing for ascent.

The surface cold front associated with the primary system will
have progressed through the area by Wednesday morning. However,
model guidance suggests that a second shortwave and an
associated reinforcing surface cold front will work through
during the day on Wednesday. With lesser moisture to work with
in the wake of the first front, any afternoon showers and
thunderstorms should be much more limited in scope.

The secondary front will clear the area by Thursday morning,
ushering a much cooler and less humid airmass into the area.
High pressure will gradually work in from the Ohio Valley late
Thursday through Friday, leading to sunny skies and no
precipitation. High temperatures Thursday and Friday should be
in the upper 70s to around 80, with dewpoints in the 50s.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Cold front slowly sliding southeastward will result in scattered
showers and t-storms with attendent opportunities to drop below
VFR in brief heavy rain, as well as perhaps a wind gust of 30
knots or so. Should return to VFR later tonight but cigs may
drop to MVFR late tonight and Sunday as cool moist air floods
south behind the front. Showers and perhaps a stray t-storm
still possible on Sunday as the front will remain nearby,
stalling just to the south. Lower cigs possible Sunday night as
stronger push from the northeast may drop cigs closer to IFR,
along with continued chance of showers or perhaps even some
drizzle. This lingers Monday morning, at least, before perhaps
some improvement in the afternoon.

Intermittent sub-VFR conditions could be possible in
association with any thunderstorms that pass through Tuesday or
Wednesday.

&&

.MARINE...
Currently forecasting sub-SCA winds thru Monday night despite a
cold front passage later tonight into early Sunday. Main concern
at present is any stronger storms ahead of the front this
afternoon/evening, which could produce a gust to 30-35 knots
requiring a special marine warning. Behind the front later
tonight thru early Monday, winds pick up a bit from the
northeast, and its possible an interval of SCA conditions
develops, but high uncertainty regarding timing makes one
hardpressed to issue just yet. Winds probably diminish a bit on
Monday.

Low-end SCA level winds may be possible on Tuesday through
Tuesday Night ahead of an approaching cold front. Otherwise,
showers and thunderstorms will be possible on Tuesday and
Wednesday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...KJP
AVIATION...RCM/KJP
MARINE...RCM/KJP
Hazardous weather outlook, Aug 18, 10:26 AM EST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1126 AM EDT Sat Aug 18 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-191530-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1126 AM EDT Sat Aug 18 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

An isolated instance of damaging winds or flooding is possible
with thunderstorms this afternoon and this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-191530-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1126 AM EDT Sat Aug 18 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

An isolated instance of damaging winds or flooding is possible
with thunderstorms this afternoon and this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Shenandoah

When
August 18, 5:24 PM EST to 7:24 PM EST
Where
Shenandoah County, 2.16 mi E of Quicksburg to 2.08 mi E of Quicksburg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.680, -78.640

Smith Creek Road was closed due to flooding between Cedar Lane and Cardinal Road.

Flood, Shenandoah

When
August 18, 5:24 PM EST to 7:24 PM EST
Where
Shenandoah County, 0.69 mi S of Jerome to 0.66 mi SSE of Jerome
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.860, -78.720

Dellinger Gap Road was closed due to flooding between Supinlick Ridge road and Jerome Road.

Flood, Shenandoah

When
August 18, 5:24 PM EST to 7:24 PM EST
Where
Shenandoah County, 1.52 mi ESE of Woodstock to 2.89 mi SE of Woodstock
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.873, -78.493

Lupton Road was closed due to flooding along the North Fork Shenandoah River.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776008, 776009, 776010.